Doctors Lounge - Reproductive Medicine AnswersBack to Reproductive Medicine Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/16/2017.
Forum Name: Fertility
|mlstrm62 - Fri Mar 30, 2007 11:33 pm||
Ok, here's the situation. My girlfriend, 16, has been taking a pretty strong birth control pill (I can't remember what it's called) for about a year now. We've had intercourse several times and nothing has come from it. She recently took a couple of amoxicillin pills (two or three) on a Saturday and Sunday. She hadn't taken any amoxicillin before or after that weekend. She had just gotten off of her period about six days before that. We had unprotected sex once on Sunday afternoon. I urinated before intercourse and I did not ejaculate inside of her. My question is how likely is it that she is pregnant? I understand about pre-ejaculation fluids and that there is ALWAYS a chance of pregnancy. I just want to know how likely it is. Thanks for any help.
|Dr. Chan Lowe - Fri Mar 30, 2007 11:45 pm||
The timing of your intercourse in relation to her menses puts you at the beginning of her fertile period (typically around 7-14 days after the start of the period). Sperm can live in the female genital tract for several days. Viable sperm have been reported after a week in some cases.
Pre-ejaculate does not contain much sperm but can contain some.
Amoxicillin theoretically can reduce the effectiveness of birth control pills. To my knowledge there is still some debate about this. However, given the possibility it is always safest to use a second method of contraception while the woman is using amoxicillin if pregnancy is not desired.
Overall, I think the risk of pregnancy in your situation is low but is definitely not zero. If your girlfriend does not start her period on time I would recommend she take a home pregnancy test some time during the fifth week after her last period started.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.